[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.145.220.120. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1970

EPINEPHRINE PIGMENTATION

Author Affiliations

Atlantic Beach, Fla

Arch Ophthalmol. 1970;84(4):546. doi:10.1001/archopht.1970.00990040548029
Abstract

To the Editor.  —In a recent article entitled "Phototoxic Corneal and Lens Opacities: In Dogs Receiving a Fungicide, 2,6-Dichloro-4-Nitroaniline" (Arch Ophthal83:336, 1970), Bernstein et al state: "The only recognized drug-induced, light-related ocular reaction in humans is the melanosis of the conjunctiva (similar to the melanosis of the skin) seen with high dose, long term chlorpromazine therapy."It is well recognized that epinephrine eye drops cause pigmentation of both the conjunctiva1,2 and cornea.3-5 This pigmentation results from the fact that epinephrine is oxidized and polymerized to melanin or a melanin-like compound.5 However, none of the articles cited points out the relationship of this pigmentation to light.Epinephrine gradually browns on exposure to light and air,6 and because of this, corneal pigmentation is thought to be accelerated by light (A. P. Ferry, oral communication, May 20, 1970). This light-induced darkening of epinephrine also occurs in vitro

First Page Preview View Large
First page PDF preview
First page PDF preview
×